Category Archives: Opioid Analgesics

Pentazocine: Partial Pleasure

Woohoo!  Partial Agonists!

Not excited yet?  Well, maybe your level of enthusiasm has only been moderately increased.  Coincidentally, that phenomenon is similar to the action of pentazocine (Talwin), a opioid partial agonist in the agonist/antagonist class of opioid analgesics.  First, a brief review of what all of these a-words mean (for more details visit the Pharmacodynamics section under the tab “Basics of Pharmacology”)

1. Agonist: a drug that makes a receptor “go”.  This can happen through several mechanisms, including directly binding to a receptor or preventing the clearance of other agonists.

2. Antagonist: the nemesis of the agonist.  A substance that “turns off” a receptor, blocks it, or prevents agonists from binding.

3. Partial agonist: a drug that acts on a receptor and makes it “go”, but at a more moderate level than an agonist.

Anyway, back to pentazocine, which is IMHO a very cool drug.  It is a opioid partial agonist that binds directly to opiate receptors, causing a more moderate analgesic effect than opioid agonists like morphine.  This action in and of itself is pretty rockin’. But check this out: not only does pentazocine irreversibly bind to the receptors, but it kicks off any bound agonist in its path!  This is why pentazocine is considered an agonist/antagonist. It acts like an antagonist, bullying those agonists away, but still makes the cell do something!  Astounding!

Pentazocine is used as an analgesic for moderate to severe pain.  If it is enough analgesia for a person, it is a great choice; since this drug has a lessened effect on opioid receptors compared to, say, morphine or hydromorphone, it will also have fewer severe side effects (like reduced respirations!).

Now consider this:  If a person has already been taking an opiate (these facts can be hidden…assess!) should you give them pentazocine?  NO WAY!  Remember, pentazocine punts those comfortably-bound agonists off of the receptors and replaces them! Someone who already has some opiates on board, no matter what kind (heroin, cough syrup with codeine, hydrocodone, oxycontin…)can go straight into withdrawal.  Yikes!  Withdrawal from opiates is uncomfortable, painful, and generally accompanied by vomiting, which is just no fun for anyone involved.  Especially the nurse*.

 

*Yes, yes, a very selfish statement considering the nurse is not the one barfing and having intolerable night sweats.  But we do get some credit for remaining calm and soothing while being yacked on. 😉

 

Naloxone: The Antidote (aka The Cruel Awakening)

This drug is the OPPOSITE OF FUN.  For real.  You do NOT want naloxone (Narcan) unless you absolutely, positively need it.  Naloxone is an opioid receptor antagonist.  Think about it.  Owwwwww.

The most important thing to know about naloxone is that it is the best way to rescue someone that has either overdosed on or had a bad reaction to morphine/heroin/any opioid.  The reason it is NOT a fun drug is that it actually kicks morphine (and other opioid agonists) off the mu receptors, essentially reversing the peaceful, pain-free, near-death experience and throwing it into the complete opposite.

It’s certainly a nice thing to have around, and an absolute necessity when you are giving an opioid analgesic, but please, use it with care!

Morphine: Haven’t Got Time for the Pain

Morphine is the prototype for opioid analgesics.  This baby is a pure mu receptor agonist, so it has some amazing pain-killing properties!

Pharmacokinetics:

Morphine can be absorbed tons of ways.  It can be given IV, SubQ, IM, PO, intrathecally, and rectally.  You can also snort it but I wouldn’t recommend suggesting that to a patient. It is distributed via the blood stream to the mu receptors in your spinal cord, brain, and small intestine.  That last part is important to remember! The liver metabolizes it and the kidneys excrete it.

Morphine is an example of a drug that does not have a ceiling.  Some drugs have a point of concentration when they actually stop working.  Adverse effects can sometimes still worsen (great, huh?) but with no more nice analgesia.  Morphine can just keep building and building, and it will relieve more and more pain.  This doesn’t mean that people can’t overdose, of course, but it does mean that although it may require more morphine to relieve the pain, more can be given and with good effect.

You may remember that opioid analgesics produce euphoria and reduce pain. They are also CNS depressants, which means we have to be VERY careful to watch patients after they are given morphine.  Why, you ask?  I’m glad you did!

Because CNS depression…

1.  Reduces the respiratory rate.  You want it between 12-20 breaths per minute, but morphine can drop that really quickly.  It also reduces air hunger (your gasping reaction when you are out of breath) so it’s difficult to see unless you are counting breaths.

2. Reduces level of consciousness.  If you patient immediately falls into a deep sleep and their respiratory rate drops, this is a problem.

The other big problem with morphine is that it makes you VERY CONSTIPATED.  You know why?  Because mu receptors are all over your gut!  Morphine slows the digestive tract and can pretty much bring it to a halt.

So when you have a patient that needs morphine, remember you always have to check their respiratory rate and level of consciousness BEFORE you give it to them (to make sure they aren’t already having issues) and AFTER (to make sure they don’t get any issues).